Iranian Journal of Pediatrics

Published by: Kowsar

Clinical Signs and Symptoms and Laboratory Findings of Methadone Poisoning in Children

Mohammad Reza Sharif 1 and Saeed Nouri 2 , *
Authors Information
1 Trauma Research Center, Kashan University of Medical Sciences, Kashan, IR Iran
2 Chemical Injuries Research Center, Baqiyatallah University of Medical Sciences, Tehran, IR Iran
Article information
  • Iranian Journal of Pediatrics: February 28, 2015, 25 (1)
  • Published Online: January 17, 2015
  • Article Type: Research Article
  • Received: March 8, 2014
  • Accepted: November 16, 2014
  • DOI: 10.5812/ijp.176

To Cite: Sharif M R, Nouri S. Clinical Signs and Symptoms and Laboratory Findings of Methadone Poisoning in Children, Iran J Pediatr. 2015 ; 25(1):-. doi: 10.5812/ijp.176.

Abstract
Copyright © 2015, Growth & Development Research Center.This is an open-access article distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 International License (http://creativecommons.org/licenses/by-nc/4.0/) which permits copy and redistribute the material just in noncommercial usages, provided the original work is properly cited.
1. Background
2. Objectives
3. Patients and Methods
4. Results
5. Discussion
Acknowledgements
Footnote
References
  • 1. Gheshlaghi F, Piri-Ardakani MR, Yaraghi M, Shafiei F, Behjati M. Acute poisoning in children; a population study in isfahan, iran, 2008-2010. Iran J Pediatr. 2013; 23(2): 189-93[PubMed]
  • 2. Franklin RL, Rodgers GB. Unintentional child poisonings treated in United States hospital emergency departments: national estimates of incident cases, population-based poisoning rates, and product involvement. Pediatrics. 2008; 122(6): 1244-51[DOI][PubMed]
  • 3. Centers for Disease C. Nonfatal, unintentional medication exposures among young children--United States, 2001-2003. MMWR Morb Mortal Wkly Rep. 2006; 55(1): 1-5[PubMed]
  • 4. Goldfrank L, Flomenbaum N, Lewin N. Toxiclogic Emergencies. 2002;
  • 5. Haddad M, Shannon W, Winchester F. Clinical management of poisoning and drug overdose. 2007;
  • 6. Courtwright DT, Joseph H, Des Jarlais DC. Addicts who survived: an oral history of narcotic use in America,. 1989;
  • 7. Andima H, Krug D, Bergner L, Patrick S, Whitman S. A prevalence estimation model of narcotics addiction in New York City. Am J Epidemiol. 1973; 98(1): 56-62[PubMed]
  • 8. Madden ME, Shapiro SL. The methadone epidemic: methadone-related deaths on the rise in Vermont. Am J Forensic Med Pathol. 2011; 32(2): 131-5[DOI][PubMed]
  • 9. Aronow R, Brenner SL, Woolley PJ. An apparent epidemic: methadone poisoning in children. Clin Toxicol. 1973; 6(2): 175-81[DOI][PubMed]
  • 10. Smialek JE, Monforte JR, Aronow R, Spitz WU. Methadone deaths in children. A continuing problem. JAMA. 1977; 238(23): 2516-7[PubMed]
  • 11. Watson WA, Litovitz TL, Rodgers GJ, Klein-Schwartz W, Reid N, Youniss J, et al. 2004 Annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System. Am J Emerg Med. 2005; 23(5): 589-666[DOI][PubMed]
  • 12. Wolff K. Characterization of methadone overdose: clinical considerations and the scientific evidence. Ther Drug Monit. 2002; 24(4): 457-70[PubMed]
  • 13. Li L, Levine B, Smialek JE. Fatal methadone poisoning in children: Maryland 1992-1996. Subst Use Misuse. 2000; 35(9): 1141-8[PubMed]
  • 14. Aronow R, Paul SD, Woolley PV. Childhood poisoning. An unfortunate consequence of methadone availability. JAMA. 1972; 219(3): 321-4[PubMed]
  • 15. Jepsen F, Ryan M. Poisoning in children. Curr Paediatr. 2005; 15(7): 563-8[DOI]
  • 16. Cruciani RA. Methadone: to ECG or not to ECG...That is still the question. J Pain Symptom Manage. 2008; 36(5): 545-52[DOI][PubMed]
  • 17. Justo D. Methadone-induced long QT syndrome vs methadone-induced torsades de pointes. Arch Intern Med. 2006; 166(20): 2288[DOI][PubMed]
  • 18. Ehret GB, Desmeules JA, Broers B. Methadone-associated long QT syndrome: improving pharmacotherapy for dependence on illegal opioids and lessons learned for pharmacology. Expert Opin Drug Saf. 2007; 6(3): 289-303[DOI][PubMed]
  • 19. Martin TC, Rocque MA. Accidental and non-accidental ingestion of methadone and buprenorphine in childhood: a single center experience, 1999-2009. Curr Drug Saf. 2011; 6(1): 12-6[PubMed]
  • 20. Blatman S. Methadone and children. Pediatrics. 1971; 48(2): 173-5
  • 21. DiMaio DJ, DiMaio T. Fatal methadone poisoning in children: report of four cases. J Forensic Sci. 1973; 18(2): 130-4[PubMed]
  • 22. Binchy JM, Molyneux EM, Manning J. Accidental ingestion of methadone by children in Merseyside. BMJ. 1994; 308(6940): 1335-6[PubMed]
  • 23. Schwab J, Caggiano AO. Pediatric methodone poisoning revisted. Clin Pediatr (Phila). 2001; 40(2): 119-20[PubMed]
  • 24. Nisse P, Cezard C, Peucelle D, Mathieu-Nolf M. [Accidental ingestion of methadone and buprenorphine by children. A case review of the Lille Poison Centre between 1995 and 2005]. Acta Clin Belg Suppl. 2006; (1): 37-40[PubMed]
  • 25. Kliegman RM, Stanton B, Geme J, Schor NF, Behrman RE. Nelson Textbook of Pediatrics. 2011;
  • 26. Lugo RA, Satterfield KL, Kern SE. Pharmacokinetics of methadone. J Pain Palliat Care Pharmacother. 2005; 19(4): 13-24[PubMed]
  • 27. Fishman SM, Wilsey B, Mahajan G, Molina P. Methadone reincarnated: novel clinical applications with related concerns. Pain Med. 2002; 3(4): 339-48[DOI][PubMed]
  • 28. Toombs JD, Kral LA. Methadone treatment for pain states. Am Fam Physician. 2005; 71(7): 1353-8[PubMed]
  • 29. Gibson JC, Vulliamy A. Accidental methadone poisoning in children: a call for Canadian research action. Child Abuse Negl. 2010; 34(8): 553-4[DOI][PubMed]
  • 30. Farnaghi F, Jafari N, Mehregan FF. Methadone Poisoning among Children Referred to Loghman-Hakim Hospital in 2009. Pajoohandeh J. 2012; 16(6): 299-303
  • 31. Zamani N, Sanaei-Zadeh H, Mostafazadeh B. Hallmarks of opium poisoning in infants and toddlers. Trop Doct. 2010; 40(4): 220-2[DOI][PubMed]
  • 32. Thanavaro KL, Thanavaro JL. Methadone-induced torsades de pointes: a twist of fate. Heart Lung. 2011; 40(5): 448-53[DOI][PubMed]
  • 33. Marcus SM. Accidental death from take home methadone maintenance doses: A report of a case and suggestions for prevention. Child Abuse Negl. 2011; 35(1): 1-2[DOI][PubMed]
Creative Commons License Except where otherwise noted, this work is licensed under Creative Commons Attribution Non Commercial 4.0 International License .
Readers' Comments